good evening all

no longer seeing any doctors for my aps., dizziness. no one is willing to try anything to stop or slow it, so i see no reason to see them anymore. it is unfortunate that the doc's here in the U.S. know so little about aps.

I am more at ease now, still take fragmin but my abdomen is black and blue and full of nodules. i am learning to deal with my fate from this aps. pain medication seams to help . still fall and feel like i am going to pass out. 15 medications and two shots a day is to much and i think that is what the problem is.

I am cutting back on my own except the pain meds

11 Replies

oldestnewest
  • Hi, I am sorry things are difficult but I do suggest seeing your main doctor before cutting down on any anticoagulation as this may be dangerous for you. Would it be worth trying to travel further away for more expertise, I know this is a problem but I know others members in the USA have done this. It might be a good idea to do a new post reminding people of your current geographical area. Please make sure if you do any more rounds of blood tests that they look at your D, B12 and Iron alongside a thyroid panel to make sure none of that is making things any worse for you. MaryF

  • I completely agree with Mary. I have had to travel quite a few times, at my doctors urging I might say. He sent me for a second opinion to Johns Hopkins and now that is my place of choice. They are excellent with all things autoimmune. Also, there is a specialist in NYC, at Mt. Sinai that only does APS. I can dig up her name at my desk once the sun comes up.

    But yes, you can't settle, it took me going through about 6 or so rheumatologists before I found an excellent one and have never looked back. This is not an easy journey but doing nothing is not an option! Good luck.

  • Omg her name is Caroline Something my sister found it on this site and we can't find it again! Please send to me from Mt. SINAI? I will b forever in ur debt!

  • Hello Deb,

    I too wrote it down as I live in Florida but use Johns Hopkins as my second for everything.

    The name is: Dr Caroline Cromwell

    NYC. 212-604-6057

    I understand she specializes in APLS, but please know Johns Hopkins is fantastic too for that if your sister does not get results.

    Good luck!

    Susan

  • Hi Cat! Thank You sooooooo very much for that number for Dr. Caroline Cromwell in NYC! I called yesterday & got an appointment for We'd Dec 16th. She does APS patients every Wednesday I think! She's also associated with Beth Israel in NYC. Oh by the way it's me who has APS! My sister Lynn joined this site to understand my disorder! Plus to see if she shud be tested too! I'm trying to convince her to get tested! I'm so very greatful to you for getting me that phone number! I heard also that Hospital for Special Surgery in NYC also has whole unit just for APS, I can always use that as a backup, but wen I heard of Dr. Cromwell name and Mt. Sinai, I got a good feeling! I live on Long Island, NY. It shud take about an hour to get there with the Railroad and a 20 or 30 min Subway ride and a short walk I think! I must call my sisters hubby to get exact route! Since I lost my leg last January, everything takes longer! I must get there at 10:30 for registration and 11am I see her! It sounds like they have an organized office! I've called my docs office and since I've been going there for over 10years with my other rare blood disorder cald PV/Polycythemia Vera, they will have my records ready on Tuesday for me to pik up! I'm nervous, but happy and excited I found a doctor that specializes in this awful disorder we have! Thank you again and I shall keep in touch! Godspeed!!!

  • Hi There. Im sorry to hear that you are having such a hard time of it. Can I ask you a couple of questions so that I can help support you better.

    1. Why are you injecting fragmin twice a day and what dose are you injecting?

    2. What meds are they prescribing you for the dizziness?

    I ask because I too inject with Fragmin but just once a day - 10,000iu which is prescribed by Prof Hughes. We tried to split the dose to one 5000iu injection twice a day and like you I got lots of hematoma's (little bruises and bumps). There seems to be something about the 5000 dose of injection that stops you from injecting really slowly so that the fragmin goes in smoothly and stops the bruising. As soon as I went back to injecting once a day with the 10,000 this stopped as I can inject more slowly and control how the flow of the liquid enters as you are injecting.

    I would also think about the time of day you are injecting. For instance, I always find that if I inject in the morning and then just jump up and carry on with whatever I have to do, that causes a bruise. If I inject when I am in bed, before I go to sleep, it cuts down the amount of bruises. Im not saying I never get any, but its not very often. I would try injecting in another spot until your tummy has healed like the top and front of your thighs.

    Pinch as much skin as you can between your thumb and finger,

    Insert the needle straight down into the skin slowly (not at an angle)

    Start to push down to inject the fragmin but do it very very slowly. If it starts to sting stop and wait till the sting has passed and then continue. Carry on like this until all the fragmin has gone. Don't rush it as it does not matter if it takes a couple of minutes or more to inject.

    Once all the fragmin has gone wait 10 seconds then slowly start to pull the needle from the skin and then press a tissue down firmly on the spot where the needle came out. DO NOT RUB. Hold it there for awhile or until any sting passes.

    This may well take you much longer than it has in the past to inject but Im sure it will cut down the number of bruises you get. Only once your tummy has healed go back there and then do alternative sides with injection sites well away from a previous site. You can go right round to the side of your tummy but don't go near your belly button.

    With regards to your dizziness - I too get bad bouts of this and my Doctor has given me Stemetil (prochlorperazine) 5mg tablets which can be taken 3 or 4 times a day. They work for me so perhaps that is something you could suggest to your Doctor.

    The most important thing is to make sure that your anticoagulation is at the right level if that is what is causing your dizziness. It may be that you might need something like an anti platelet like clopidogrel along side your fragmin to control it but you would normally be having other symptoms such as headaches and migraines. If it is just the dizziness, there have been cases reported of Menieres Disease along side Hughes but again these are often helped with the right anticoagulation which can be tricky to get right and at the right balance.You could first try some medication such as what Ive suggested if that does not work ask to be referred to a Menieres Clinic to check that you do not have this condition.

    Good luck and let us know how things are going.

  • I wish my Docs had been this detailed with instructions the times I've had to self inject! I'm on Coumadin now but if they plan any medical procedures that have the potential for bleeding, they take me off the tablets and ease me back on to them with injections for a while. Thanks.

  • When I have to be off coumadin for procedures coumadin clinic puts me on daily injections. The bruising was bad but there are big lumps all over at injection sites. They hurt. Is this normal?

  • Hi there,

    Please put a new, own question on here and I am sure you will get more answers.

    Best wishes from Kerstin in Stockholm

  • I'm in NY! Where do u live my dear! Yes we get no help and I will go to NYC after holidays! I'm in pain and painkillers just don't help! I wonder why? If they help u Why not me? Confused now! I wish u well my friend!

  • It is suspected a clot caused me to have seizures. I was put on Topamax to prevent future seizures from clot scaring/damage. The Topamax has greatly reduced many APS and migraine complex symptoms I had been having including the dizziness. I can't say this would be your remedy, but you need to find a doctor who will work with you to find out what is going on with you. In this particular situation with me, I was sent home with an EEG monitor for a few days, which prompted hospital monitoring for a week. The end result was the Topamax being added to my medication regimen, with me going from having some kind of episode or symptom a few times per day to maybe once every other week or so.

You may also like...